Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 117, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 2, 1998, 6:14 PM EDT for Brevard County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 1998, 6:14 PM EDT (22:14 UTC)
- Expired
- Sep 2, 1998, 7:20 PM EDT
- In force
- 66 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
038
WUUS01 KMLB 022216 RRA
SVRMLB
FLC009-022320-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
614 PM EDT WED SEP 2 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREVARD COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 720 PM EDT
* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM SOUTHWEST PALM BAY. MOVEMENT WAS NORTH AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WILL MOVE TO PALM BAY BY 620 PM...MELBOURNE...BY 630 PM AND VIERA
BY 645 PM.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING. GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS
APPROACH YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
TT/SHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:20 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 2, 3:20 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 320 PM EDT WED SEP 2 1998 ...HAVE ALREADY COORD FOR CURRENT SUITE OF WATCHES... CURRENTLY...VWP FROM KTBW SHOWS AMASS BECOMING VERY FAVORABLE FOR ROTATING SUPERCELL STORMS WITH SOME ALREADY NOTED ON KMLB/KTBW 88DS AND A FEW TORS ALRADY ISSUED. MAIN CONVECTIVE BAND...LOOKING ALMOST FRONTAL IN NATURE...SETTING UP FROM NE-SW ATTM. MOVEMENT INTO CWA HIGHLY DEPENDENT UPON MOVEMENT OF THE INCREASINGLY HYBRID-LOOKING EARL. LOOKS LIKE IT WILL APPROACH WEST COAST OF FLORIDA NEAR MIDNIGHT AND PROGRESS INTO MLB CWA DURING THE PRE-DAWN HOURS. CURRENT TOR WATCH EFFECTIVE TIL 11PM AND WOULDN'T BE SURPRISED TO SEE IT EXTENDED INTO THURSDAY MORNING. SUFFICE IT TO SAY THE 12Z RUNS OF ETA/AVN HAVE NOT BEEN MUCH HELP. IN FACT...THE OFT-MALIGNED NGM SEEMS TO BE THE ONLY MODEL WITH A CLUE ...MOVING EARL NE IN LINE WITH CURRENT TPC FORECAST. HOWEVER...MODEL WIND/MOISTURE FIELDS LIKELY UNDERDONE. TRACK STILL HIGHLY UNCERTAIN ATTM...AND FARTHER EASTWARD MOTION WOULD BRING MORE ADVERSE WEATHER FARTHER SOUTH AND EAST...AND THUS FLOOD WATCH MIGHT BE NEEDED FARTHER SOUTH. AS ALWAYS...REFER TO TPC PRODUCTS FOR MORE EXTENSIVE DISCUSSION OF HURRICANE EARL. CRISTALDI
In the hours before
Special weather statement, Sep 2, 2:55 PM EDT, 3 hours 19 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-021530- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 255 PM EDT WED SEP 2 1998 ...TORNADO WATCH IN EFFECT FROM BREVARD AND OSCOELA COUNTIES NORTHWARD THROUGH 11PM... ...LIGHTNING STORMS WITH HEAVY RAIN AND ISOLATED TORNADOES POSSIBLE FROM EARLY EVENING THROUGH THURSDAY MORNING... THE CENTER OF HURRICANE EARL CONTINUES TO MOVE SLOWLY NORTHEAST ACROSS THE GULF OF MEXICO TOWARD THE FLORIDA PANHANDLE. ON IT'S PRESENT COURSE AND SPEED...THE CENTER OF EARL WILL CROSS THE COAST AROUND PANAMA CITY AROUND MIDNIGHT. HOWEVER...THE EXACT TRACK STILL REMAINS UNCERTAIN. SCATTERED LIGHTNING STORMS ALONG THE WEST COAST SEA BREEZE WILL MOVE QUICKLY NORTHEAST AT 25 MPH INTO CENTRAL FLORIDA THIS AFTERNOON. ADDITIONAL STORMS OFFSHORE THE WEST COAST WILL MOVE INTO CENTRAL FLORIDA DURING THE EVENING AND OVERNIGHT HOURS. THE WIND PROFILE OVER EAST CENTRAL FLORIDA WILL BECOME MORE FAVORABLE FOR ISOLATED TORNADOES BY THIS EVENING...WITH THE THREAT FOR SEVERE STORMS WITH DAMAGING WIND GUSTS AND ISOLATED TORNADOES CONTINUING OVERNIGHT. IN ADDITION...A LARGE SWATH OF HEAVY RAIN IS LIKELY TO MOVE ACROSS CENTRAL FLORIDA OVERNIGHT INTO THURSDAY...WITH WIDESPREAD RAINFALL AMOUNTS RANGING FROM ONE INCH AROUND LAKE OKEECHOBEE TO NEARLY TWO INCHES IN LAKE COUNTY...WITH LOCALLLY HEAVIER AMOUNTS POSSIBLE. THIS MAY CAUSE SOME FLOODING OF ROADS...SMALL STREAMS AND LOW LYING POORLY DRAINED AREAS...ESPECIALLY NORTH OF ORLANDO AND TITUSVILLE. RESIDENTS OF EAST CENTRAL FLORIDA ARE ADVISED TO FOLLOW THE TRACK OF HURRICANE EARL CLOSELY. LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. THIS INCLUDES BEING AS INFORMED AS POSSIBLE BEFORE GOING TO BED FOR THE NIGHT...AND BEING SURE TO TURN ON THE ALERT FEATURE OF YOUR NOAA WEATHER RADIO. SKYWARN SPOTTERS IN THE WATCH AREA ARE REQUESTED TO ACTIVATE AT THIS TIME. CRISTALDI
Special weather statement, Sep 2, 2:55 PM EDT, 3 hours 19 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-021530- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 255 PM EDT WED SEP 2 1998 ...TORNADO WATCH IN EFFECT FROM BREVARD AND OSCOELA COUNTIES NORTHWARD THROUGH 11PM... ...LIGHTNING STORMS WITH HEAVY RAIN AND ISOLATED TORNADOES POSSIBLE FROM EARLY EVENING THROUGH THURSDAY MORNING... THE CENTER OF HURRICANE EARL CONTINUES TO MOVE SLOWLY NORTHEAST ACROSS THE GULF OF MEXICO TOWARD THE FLORIDA PANHANDLE. ON IT'S PRESENT COURSE AND SPEED...THE CENTER OF EARL WILL CROSS THE COAST AROUND PANAMA CITY AROUND MIDNIGHT. HOWEVER...THE EXACT TRACK STILL REMAINS UNCERTAIN. SCATTERED LIGHTNING STORMS ALONG THE WEST COAST SEA BREEZE WILL MOVE QUICKLY NORTHEAST AT 25 MPH INTO CENTRAL FLORIDA THIS AFTERNOON. ADDITIONAL STORMS OFFSHORE THE WEST COAST WILL MOVE INTO CENTRAL FLORIDA DURING THE EVENING AND OVERNIGHT HOURS. THE WIND PROFILE OVER EAST CENTRAL FLORIDA WILL BECOME MORE FAVORABLE FOR ISOLATED TORNADOES BY THIS EVENING...WITH THE THREAT FOR SEVERE STORMS WITH DAMAGING WIND GUSTS AND ISOLATED TORNADOES CONTINUING OVERNIGHT. IN ADDITION...A LARGE SWATH OF HEAVY RAIN IS LIKELY TO MOVE ACROSS CENTRAL FLORIDA OVERNIGHT INTO THURSDAY...WITH WIDESPREAD RAINFALL AMOUNTS RANGING FROM ONE INCH AROUND LAKE OKEECHOBEE TO NEARLY TWO INCHES IN LAKE COUNTY...WITH LOCALLLY HEAVIER AMOUNTS POSSIBLE. THIS MAY CAUSE SOME FLOODING OF ROADS...SMALL STREAMS AND LOW LYING POORLY DRAINED AREAS...ESPECIALLY NORTH OF ORLANDO AND TITUSVILLE. RESIDENTS OF EAST CENTRAL FLORIDA ARE ADVISED TO FOLLOW THE TRACK OF HURRICANE EARL CLOSELY. LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. THIS INCLUDES BEING AS INFORMED AS POSSIBLE BEFORE GOING TO BED FOR THE NIGHT...AND BEING SURE TO TURN ON THE ALERT FEATURE OF YOUR NOAA WEATHER RADIO. SKYWARN SPOTTERS IN THE WATCH AREA ARE REQUESTED TO ACTIVATE AT THIS TIME. CRISTALDI
Special weather statement, Sep 2, 5:53 PM EDT, 21 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-030200- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 553 PM EDT WED SEP 2 1998 ...TORNADO WATCH REMAINS IN EFFECT FROM BREVARD AND OSCEOLA COUNTIES NORTHWARD THROUGH 11PM... ...A FLOOD WATCH HAS BEEN ISSUED FOR LAKE AND VOLUSIA COUNTIES FOR TONIGHT AND THURSDAY... ...LIGHTNING STORMS WITH HEAVY RAIN AND ISOLATED TORNADOES POSSIBLE FROM EARLY EVENING THROUGH THURSDAY MORNING... HURRICANE EARL OVER THE GULF OF MEXICO CONTINUES TO MOVE NORTHEAST AT NEAR 10 MPH AND IS EXPECTED TO MOVE ONSHORE OVER THE FLORIDA PANHANDLE LATE TONIGHT. THUNDERSTORMS MOVING ACROSS EAST CENTRAL FLORIDA THIS EVENING WILL BE UNDER A FAVORABLE WIND PROFILE FOR THE DEVELOPMENT OF ISOLATED TORNADOES. THIS THREAT WILL CONTINUE OVERNIGHT AND INTO THURSDAY AS RAIN BANDS FAR REMOVED FROM THE CENTER OF EARL MOVE ACROSS CENTRAL FLORIDA. IN ADDITION...A LARGE SWATH OF HEAVY RAIN IS LIKELY TO MOVE ACROSS CENTRAL FLORIDA OVERNIGHT INTO THURSDAY...WITH WIDESPREAD RAINFALL AMOUNTS RANGING FROM ONE INCH AROUND LAKE OKEECHOBEE TO OVER 2 INCHES IN LAKE COUNTY...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THIS MAY CAUSE SOME FLOODING OF ROADS...SMALL STREAMS AND LOW LYING POORLY DRAINED AREAS...ESPECIALLY ACROSS LAKE AND VOLUSIA COUNTIES. RESIDENTS OF EAST CENTRAL FLORIDA ARE ADVISED TO FOLLOW THE TRACK OF HURRICANE EARL CLOSELY. LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. THIS INCLUDES BEING AS INFORMED AS POSSIBLE BEFORE GOING TO BED FOR THE NIGHT...AND BEING SURE TO TURN ON THE ALERT FEATURE OF YOUR NOAA WEATHER RADIO. PB
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:21 PM EDT | Tornado Warning | MLB | Lake | 64 min |
| Sep 2, 6:06 PM EDT | Tornado Warning | MLB | Orange | 64 min |
| Sep 2, 6:18 PM EDT | Tornado Warning | MLB | Brevard | 62 min |
| Sep 2, 6:48 PM EDT | Tornado Warning | MLB | Seminole | 62 min |
| Sep 2, 7:20 PM EDT | Tornado Warning | MLB | Brevard, Volusia | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.